Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 15, NWS Pueblo, CO

May 28, 2008Crowley County, Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2008, 4:10 PM MDT for Crowley County, Kiowa County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2008, 4:10 PM MDT (22:10 UTC)
Expired
May 28, 2008, 5:15 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Crowley County, CO, Kiowa County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 282210
SVRPUB
COC025-061-282315-
/O.NEW.KPUB.SV.W.0015.080528T2210Z-080528T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
410 PM MDT WED MAY 28 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 515 PM MDT...

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES WEST OF
  ARLINGTON...OR ABOUT 28 MILES NORTH OF LA JUNTA...AND WAS MOVING
  TOWARD THE NORTHEAST AT 34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARLINGTON.
  HASWELL.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3842 10392 3852 10385 3853 10320 3862 10317
      3862 10283 3859 10270 3829 10316 3827 10351
      3821 10361
TIME...MOT...LOC 2210Z 218DEG 30KT 3839 10364

$$
3 follow-up statements
000 
WWUS55 KPUB 282226
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
426 PM MDT WED MAY 28 2008

COC025-061-282315-
/O.CON.KPUB.SV.W.0015.000000T0000Z-080528T2315Z/
CROWLEY CO-KIOWA CO-
426 PM MDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR WESTERN KIOWA AND NORTHEASTERN CROWLEY COUNTIES...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 14 MILES
NORTHWEST OF ARLINGTON...OR 33 MILES NORTH OF LA JUNTA...AND WAS
MOVING TOWARD THE NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.

LAT...LON 3842 10392 3852 10385 3853 10320 3862 10317
      3862 10283 3859 10270 3829 10316 3827 10351
      3821 10361
TIME...MOT...LOC 2226Z 223DEG 26KT 3847 10352

$$
000 
WWUS55 KPUB 282240
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
440 PM MDT WED MAY 28 2008

COC025-061-282315-
/O.CON.KPUB.SV.W.0015.000000T0000Z-080528T2315Z/
CROWLEY CO-KIOWA CO-
440 PM MDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR WESTERN KIOWA AND NORTHEASTERN CROWLEY COUNTIES...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 15 MILES
NORTHWEST OF ARLINGTON...OR 36 MILES NORTH OF LA JUNTA...AND WAS
MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.

LAT...LON 3842 10392 3852 10385 3853 10320 3862 10317
      3862 10283 3859 10270 3829 10316 3827 10351
      3821 10361
TIME...MOT...LOC 2240Z 225DEG 18KT 3850 10349

$$
000 
WWUS55 KPUB 282256
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
456 PM MDT WED MAY 28 2008

COC025-061-282315-
/O.CON.KPUB.SV.W.0015.000000T0000Z-080528T2315Z/
CROWLEY CO-KIOWA CO-
456 PM MDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR WESTERN KIOWA AND NORTHEASTERN CROWLEY COUNTIES...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 16 MILES
NORTHWEST OF ARLINGTON...OR 36 MILES NORTH OF LA JUNTA...AND WAS
MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.

LAT...LON 3842 10392 3852 10385 3853 10320 3862 10317
      3862 10283 3859 10270 3829 10316 3827 10351
      3821 10361
TIME...MOT...LOC 2255Z 235DEG 39KT 3848 10350

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:46 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 28, 2:46 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT WED MAY 28 2008

.SHORT TERM...
(TONIGHT AND THURSDAY)

TONIGHT...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS MAINLY THE MOUNTAINS AND I-25 CORRIDOR THROUGH
EARLY EVENING. AFTER MIDNIGHT...MOST AREAS WILL BECOME GENERALLY
CLEAR. HOWEVER...WINDS WILL CONTINUE FROM THE SOUTH OR SOUTHWEST
ACROSS THE REGION...INCREASING OVER THE HIGH COUNTRY AS A JET
MOVES ACROSS THE AREA. WINDS ARE EXPECTED TO STAY UP OVER MOST AREAS
THROUGH THE NIGHT.

THURSDAY...WITH WINDY CONDITIONS...LOW HUMIDITY...AND TEMPERATURES
WARMING RAPIDLY TO MORE SUMMER LIKE LEVELS...FIRE DANGER WILL BECOME
CRITICAL ACROSS MOST OF THE EASTERN PLAINS. A RED FLAG WARNING HAS
BEEN ISSUED ALONG THE INTERSTATE 25 CORRIDOR FROM 10 AM TO 8 PM
THURSDAY. ALSO...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
REMAINDER OF THE EASTERN PLAINS...EXCEPT FOR OTERO COUNTY...WHERE
SUFFICIENT RAINS HAVE OCCURRED DURING THE PAST FEW DAYS SO THEY DO
NOT MEET THE WATCH CRITERIA.

ELSEWHERE...MODERATE TO STRONG WINDS ARE EXPECTED AS WEAK UPPER
LEVEL DISTURBANCES MOVE ACROSS THE AREA. TEMPERATURES WILL BE ABOVE
NORMAL AS A RIDGE OF HIGH PRESSURE PUSHES INTO THE AREA FROM THE
SOUTH. A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS THROUGH THE DAY AND DEVELOP OVER THE PLAINS AS A WEAK
WEATHER DISTURBANCE MOVES INTO THE AREA FROM THE NORTHWEST LATE IN
THE DAY. -JKH-

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

THURSDAY NIGHT AND FRIDAY...MORE OF A WESTERLY FLOW ACROSS THE
REGION THROUGH FRIDAY AS A DISTURBANCE ROLLS EAST ACROSS THE
NORTHERN ROCKIES. THIS WILL SEND A COLD FRONT DOWN EASTERN COLORADO
LATE THU NIGHT...THOUGH BOTH NAM AND GFS MODELS TRY TO WASH OUT THIS
FEATURE. REALIZED EFFECTS ON MAX TEMPS FRI ARE NEGLIGIBLE...WITH
AFTN TEMPS STILL PUSHING 90 F FOR THE PLAINS. THEREFORE...KEPT
ISOLATED POPS NEARLY ALL AREAS THU EVE TO ACCT FOR FRONTAL
PASSAGE...BUT MOVING INTO FRI IT DOES NOT LOOK LIKE THERE WILL BE
MUCH CHANCE FOR PCPN AND KEPT POP GRIDS NIL.

SATURDAY AND SUNDAY...SFC HI PRES SINKS SOUTH INTO THE CENTRAL
PORTION OF THE COUNTRY BY SAT...PRODUCING UPSLOPE FLOW THAT COULD
PRODUCE SLIGHTLY MORE CLOUD COVER AND MAX TEMPS ABOUT 5 TO 10 DEG
COOLER ON SAT. MODELS STILL KEEP CONDITIONS DRY SO MAINTAINED NIL
POPS...BUT WILL HAVE TO REVISIT THIS LATER. COOLER MORE MOIST
UPSLOPE DIMINISHES BY SUN MORN...WITH PLENTY OF SOLAR HEATING ON
RESIDUAL LLVL MOISTURE FOR SOME ISOLATED CONVECTION ESPECIALLY ALONG
THE CO/KS BORDER.

MONDAY THROUGH WEDNESDAY...REST OF THE FORECAST PERIOD LOOKS LIKE OF
THE SAME...WITH AN UPPER TROUGH OFF THE CA COAST AND A RIDGE OF HIGH
PRES OVER THE SOUTHERN PLAINS. THIS WILL KEEP SW FLOW ALOFT ACROSS
THE 4 CORNERS...WITH GENERALLY DRY AND HOT CONDITIONS PERSISTING.
MOORE

&&

.AVIATION...ISOLATED TSRA POSSIBLE ACROSS THE MTS AND I-25 CORRIDOR
INTO THIS EVENING. A FEW SHOWERS WILL CONTINUE IN THE EASTERN SAN
JUANS UNTIL 09Z...THEN END. AFTER 12Z EXPECT SHOWERS TO DEVELOP
ACROSS THE MOUNTAIN AREAS AND BECOME TSRA AFTER 15Z.
THE OUTLOOK IS FOR ISOLATED TSRA TO SPREAD ACROSS THE ENTIRE AREA
AFTER 18Z. FOR KALS...KCOS...AND KPUB...VCTS WILL CONTINUE UNTIL
02Z...THEN CONDITIONS WILL BECOME VFR THROUGH 18Z. -JKH-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR COZ231-233>237.

RED FLAG WARNING FROM 10 AM TO 8 PM MDT THURSDAY FOR COZ221-222-
225>230.

&&

51/27
Hazardous weather outlook, May 28, 6:51 AM MDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MDT WED MAY 28 2008

COZ058>089-093>099-291300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
651 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ACROSS THE MOUNTAINS...HIGH VALLEYS AND SOUTHEAST PLAINS
TODAY. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS UP TO 40 MPH...WITH DIME SIZED HAIL AND
WIND GUSTS TO AROUND 50 MPH POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ACROSS THE MOUNTAINS...HIGH VALLEYS...AND
SOUTHEAST COLORADO PLAINS THURSDAY...WITH THE STRONGEST STORMS
OVER THE FAR SOUTHEAST CORNER OF THE STATE. THE MAIN THREATS FROM
THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO
AROUND 45 MPH.

HIGH FIRE DANGER MAY CONTINUE ACROSS PORTIONS OF THE SAN LUIS
VALLEY THROUGH THE PERIOD...AS BREEZY WINDS AND LOW AFTERNOON
HUMIDITY VALUES...COMBINED WITH PERSISTENT DRY CONDITIONS...COULD
CREATE CRITICAL FIRE WEATHER CONDITIONS. FIRE DANGER MAY ALSO
INCREASE ACROSS PORTIONS OF THE EASTERN MOUNTAINS AND PLAINS
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS MAY BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:30 PM MDTFire Weather WatchPUBBaca, Bent, Crowley, Kiowa, Las Animas, Prowers13 hr
May 28, 3:30 PM MDTRed Flag WarningPUBBent, Costilla, Crowley, Custer, El Paso, Fremont and 6 more29 hr
May 28, 4:25 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo23 min
May 28, 5:16 PM MDTSevere Thunderstorm WarningPUBKiowa59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.